Alert archive / Mississippi / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 26, NWS Jackson, MS

March 13, 2005Lowndes County, Oktibbeha County, Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at Mar 13, 2005, 2:47 PM CST for Lowndes County, Oktibbeha County, Mississippi. It was in force for 73 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 13, 2005, 2:47 PM CST (20:47 UTC)
Expired
Mar 13, 2005, 4:00 PM CST
In force
73 min
Issued by
NWS Jackson, MS
Area
Counties, with a storm outline in the text

Counties Lowndes County, MS, Oktibbeha County, MS

The radar

The Columbus AFB radar (KGWX), 61 km from the middle of the area, began a volume at 20:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 8.8 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2005-03-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2005-03-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 293 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1476 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
293 m²/s²
0-3 km storm-relative helicity
309 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KJAN 132048
SVRJAN
MSC087-105-132200-
/O.NEW.KJAN.SV.W.0026.050313T2047Z-050313T2200Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON MS
247 PM CST SUN MAR 13 2005

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LOWNDES COUNTY IN NORTHEAST MISSISSIPPI
  THIS INCLUDES THE CITIES OF...GOLDEN TRIANGLE AIRPORT...COLUMBUS
  SOUTHEASTERN OKTIBBEHA COUNTY IN NORTHEAST MISSISSIPPI
  THIS INCLUDES THE CITY OF STARKVILLE

* UNTIL 400 PM CST

* AT 247 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE DAMAGING HAIL UP TO
  GOLF BALL SIZE.  THIS STORM WAS LOCATED 7 MILES SOUTH OF
  STARKVILLE...AND MOVING EAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  GOLDEN TRIANGLE AIRPORT BY 325 PM CST
  COLUMBUS BY 355 PM CST
  NEW HOPE BY 400 PM CST

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS. THIS STORM HAS THE POTENTIAL TO CAUSE SERIOUS
INJURY AND SIGNIFICANT DAMAGE TO PROPERTY.

LAT...LON 3345 8886 3329 8888 3330 8831 3358 8828

$$

CME
4 follow-up statements
000 
WWUS54 KJAN 132104
SVSJAN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
304 PM CST SUN MAR 13 2005

MSC087-105-132200-
/O.CON.KJAN.SV.W.0026.000000T0000Z-050313T2200Z/
LOWNDES MS-OKTIBBEHA MS-
304 PM CST SUN MAR 13 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 400 PM CST FOR
SOUTHEASTERN OKTIBBEHA AND LOWNDES COUNTIES...

AT 301 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE DAMAGING
HAIL UP TO GOLF BALL SIZE.  THIS STORM WAS LOCATED NEAR ARTESIA...OR
ABOUT 6 MILES SOUTHWEST OF GOLDEN TRIANGLE AIRPORT...MOVING EAST AT
25 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  ARTESIA BY 305 PM CST
  GOLDEN TRIANGLE AIRPORT BY 310 PM CST
  COLUMBUS BY 340 PM CST
  NEW HOPE BY 345 PM CST
  

LAT...LON 3347 8876 3329 8875 3330 8831 3358 8828

$$

CME
000 
WWUS54 KJAN 132111
SVSJAN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
311 PM CST SUN MAR 13 2005

MSC105-132121-
/O.CAN.KJAN.SV.W.0026.000000T0000Z-050313T2200Z/
OKTIBBEHA MS-
311 PM CST SUN MAR 13 2005

...THE SEVERE THUNDERSTORM WARNING FOR OKTIBBEHA COUNTY IS
CANCELLED...

LAT...LON 3349 8866 3332 8865 3330 8831 3358 8828

$$

MSC087-132200-
/O.CON.KJAN.SV.W.0026.000000T0000Z-050313T2200Z/
LOWNDES MS-
311 PM CST SUN MAR 13 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 400 PM CST FOR
CENTRAL LOWNDES COUNTY...

AT 306 PM CST...A SEVERE THUNDERSTORM WAS REPORTED CAPABLE OF
PRODUCING LARGE DAMAGING HAIL UP TO GOLF BALL SIZE.  THIS STORM WAS
LOCATED 6 MILES EAST OF GOLDEN TRIANGLE AIRPORT...MOVING EAST AT 30
MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  COLUMBUS BY 315 PM CST
  NEW HOPE BY 320 PM CST
  STEENS BY 330 PM CST

IN ADDITION TO LARGE HAIL...CONTINUOUS CLOUD TO GROUND LIGHTNING IS 
OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY REMEMBER...IF 
YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY 
LIGHTNING.

LAT...LON 3349 8866 3332 8865 3330 8831 3358 8828

$$

CME
000 
WWUS54 KJAN 132128
SVSJAN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
328 PM CST SUN MAR 13 2005

MSC087-132200-
/O.CON.KJAN.SV.W.0026.000000T0000Z-050313T2200Z/
LOWNDES MS-
328 PM CST SUN MAR 13 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 400 PM CST FOR
CENTRAL LOWNDES COUNTY...

AT 322 PM CST...A SEVERE THUNDERSTORM WAS REPORTED CAPABLE OF
PRODUCING GOLF BALL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60
MPH.  THIS STORM WAS LOCATED 7 MILES SOUTHEAST OF GOLDEN TRIANGLE
AIRPORT...MOVING EAST AT 20 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  7 MILES SOUTH OF COLUMBUS BY 335 PM CST
  NEW HOPE BY 345 PM CST

THIS STORM HAS A HISTORY OF PRODUCING 1 1/4 INCH HAIL SOUTHEAST OF 
STARKVILLE. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY 
FROM WINDOWS

IN ADDITION TO LARGE HAIL...CONTINUOUS CLOUD TO GROUND LIGHTNING IS 
OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY REMEMBER...IF 
YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY 
LIGHTNING.

LAT...LON 3349 8866 3332 8865 3330 8831 3358 8828

$$

CME
000 
WWUS54 KJAN 132139
SVSJAN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
339 PM CST SUN MAR 13 2005

MSC087-132200-
/O.CON.KJAN.SV.W.0026.000000T0000Z-050313T2200Z/
LOWNDES MS-
339 PM CST SUN MAR 13 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 400 PM CST FOR
CENTRAL LOWNDES COUNTY...

AT 338 PM CST...A SEVERE THUNDERSTORM WAS REPORTED CAPABLE OF
PRODUCING BASEBALL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60
MPH.  THIS STORM WAS LOCATED NEAR NEW HOPE...OR ABOUT 8 MILES SOUTH
OF COLUMBUS...MOVING EAST AT 25 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  NEW HOPE BY 340 PM CST

THIS STORM HAS A HISTORY OF PRODUCING GOLFBALL SIZED HAIL 10 MILES 
SOUTH OF COLUMBUS AT 320 PM. SEEK SHELTER NOW INSIDE A STURDY 
STRUCTURE AND STAY AWAY FROM WINDOWS

LAT...LON 3353 8848 3332 8844 3330 8831 3358 8828

$$

CME

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 13, 11:10 AM CST, 3 hours 37 minutes earlier.

Area forecast discussion, Mar 13, 11:10 AM CST, 3 hours 37 minutes before
AREA FORECAST DISCUSSION...UPDATE
NATIONAL WEATHER SERVICE JACKSON MS
1110 AM CST SUN MAR 13 2005

.DISCUSSION...
LATEST VISIBLE SATELLITE IMAGERY AND REGIONAL SURFACE OBS SHOW THE
STRONG COLD FRONT HAS AT LEAST TEMPORARILY STALLED ITS PROGRESS
SOUTHEAST INTO THE ARKLAMISS DELTA. THIS IS PROBABLY RELATED TO
LIMITED SUPPORT ALOFT FOR ITS SOUTHEAST MIGRATION AND THE FACT THAT
A SURFACE LOW HAS POSITIONED ITSELF TO THE WEST NEAR THE ARKLATEX.
WATER VAPOR IMAGERY SHOWS A WEAK MID LEVEL WAVE HEADED TOWARD THE
ARKLAMISS THIS AFTERNOON WITH THE COLD FRONT ONLY EXPECTED TO MAKE
SLIGHT HEADWAY INTO NORTHERN AND NORTHWESTERN PORTIONS OF THE CWA
BEFORE 00Z. DEEP MOISTURE FOR CONVECTION IS EXPECTED TO BE LACKING
SOUTH OF THE FRONT BUT CONFIDENCE IS INCREASING THAT IT WILL BE IN
PLACE ALONG THE BOUNDARY IN NORTHWEST ZONES BEFORE 00Z. INCREASED
POPS TO CHANCE HERE AND INCLUDED SEVERE WORDING FOR LARGE HAIL GIVEN
THE STEEP LAPSE RATES AND ADEQUATE SHEAR. POPS WERE TAPERED BACK TO
SLIGHT CHANCE IN OTHER AREAS GENERALLY NORTHWEST OF THE NATCHEZ
TRACE CORRIDOR WITH 10S TO THE SOUTHEAST. SEVERE WORDING WAS
INCLUDED IN MANY AREAS TONIGHT WITH MUCH HIGHER POPS AS THE FRONT
SHOULD START MAKING A DEFINITE MOVE SOUTHEAST WHILE THE DEPTH OF
MOISTURE INCREASES OVER THE REGION AND ATMOSPHERIC LAPSE RATES
REMAIN HIGH.

TEMPERATURES LOOK PRETTY MUCH ON TRACK ALTHOUGH I DID BUMP THEM UP A
LITTLE IN THE NORTH THIS AFTERNOON WITH THE FRONT SEEMING TO STALL.
UPDATED ZONES HAVE BEEN SENT WITH GRIDS COMING OUT SHORT.

SURROUNDING OFFICES (AND OTHER INTERESTS)...WE ARE PLANNING ON DOING
A 20Z SOUNDING THROUGH COORDINATION WITH SPC.

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...NONE.
LA...NONE.
AR...NONE.
&&

50
Hazardous weather outlook, Mar 13, 10:04 AM CST, 4 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
1004 AM CST SUN MAR 13 2005

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
141001-
ADAMS-ASHLEY-ATTALA-BOLIVAR-CARROLL-CATAHOULA-CHICOT-CHOCTAW-
CLAIBORNE-CLARKE-CLAY-CONCORDIA-COPIAH-COVINGTON-EAST CARROLL-
FORREST-FRANKLIN LA-FRANKLIN MS-GRENADA-HINDS-HOLMES-HUMPHREYS-
ISSAQUENA-JASPER-JEFFERSON-JEFFERSON DAVIS-JONES-KEMPER-LAMAR-
LAUDERDALE-LAWRENCE-LEAKE-LEFLORE-LINCOLN-LOWNDES-MADISON LA-
MADISON MS-MARION-MONTGOMERY-MOREHOUSE-NESHOBA-NEWTON-NOXUBEE-
OKTIBBEHA-RANKIN-RICHLAND-SCOTT-SHARKEY-SIMPSON-SMITH-SUNFLOWER-
TENSAS-WARREN-WASHINGTON-WEBSTER-WEST CARROLL-WINSTON-YAZOO-
1004 AM CST SUN MAR 13 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS

.DAY ONE...TODAY AND TONIGHT...

...THUNDERSTORMS...
SCATTERED SEVERE THUNDERSTORMS WILL BE POSSIBLE LATE THIS
AFTERNOON INTO THIS EVENING ACROSS PORTIONS OF CENTRAL
MISSISSIPPI WITH AT LEAST ISOLATED SEVERE THUNDERSTORMS POSSIBLE
IN THE REGION NORTH OF HIGHWAY 84 BETWEEN THIS AFTERNOON AND
MIDNIGHT. LOCATIONS ALONG AND SOUTH OF THE HIGHWAY 84 CORRIDOR
MAY EXPERIENCE SOME ISOLATED SEVERE THUNDERSTORMS...BUT NOT UNTIL
AFTER MIDNIGHT. THE MAIN RISK WITH SEVERE THUNDERSTORMS WILL BE
LARGE HAIL WITH DAMAGING WINDS EXPECTED TO BE A SECONDARY THREAT
IN MOST LOCALES. THE RISK FOR TORNADOES WILL BE COMPARATIVELY
LOW...BUT THEY CANNOT BE RULED OUT.

A STRONG COLD FRONT WILL SLOWLY PUSH SOUTH ACROSS THE REGION THIS
AFTERNOON AND THIS EVENING. THIS BOUNDARY SHOULD TRIGGER THE
DEVELOPMENT OF THUNDERSTORMS ALONG AND NORTH OF THE INTERSTATE
TWENTY CORRIDOR BETWEEN 4 PM AND 8 PM. HIGH LEVELS OF ATMOSPHERIC
INSTABILITY ABOVE THE FRONT WILL GIVE STORMS THAT DEVELOP THE
POTENTIAL TO FORM LARGE HAIL. DAMAGING WIND GUSTS AND ISOLATED
TORNADOES ARE LESSER THREATS...BUT THE RISK OF THEIR OCCURRENCE
WILL INCREASE SLIGHTLY AS STORMS PROGRESS EASTWARD IN THE
FORECAST AREA THIS EVENING.

THE PREVIOUSLY MENTIONED COLD FRONT WILL SINK INTO SOUTHERN
PORTIONS OF THE REGION LATE TONIGHT AND SHOULD CONTINUE TO SPAWN
ISOLATED THUNDERSTORMS AS IT DOES SO. WHILE THUNDERSTORMS SOUTH
OF THE INTERSTATE TWENTY CORRIDOR ARE NOT EXPECTED TO MAINTAIN
THE SEVERITY OF THE  EVENING ACTIVITY...MARGINALLY SEVERE WIND
GUSTS AND HAIL WILL STILL BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTER GROUPS...HAM RADIO
OPERATORS...AND EMERGENCY MANAGEMENT PERSONNEL...IN SUPPORT OF
SEVERE WEATHER OPERATIONS...MAY BE NEEDED FOR
THIS AFTERNOON AND TONIGHT. OTHERWISE ACTIVATION IS NOT
ANTICIPATED THROUGH  NEXT SUNDAY MORNING MARCH 20TH.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 13, 4:14 PM CSTSevere Thunderstorm WarningJANAttala, Choctaw, Noxubee, Winston61 min
Mar 13, 4:35 PM CSTSevere Thunderstorm WarningJANIssaquena, Warren55 min
Mar 13, 4:43 PM CSTSevere Thunderstorm WarningJANOktibbeha62 min
Mar 13, 5:19 PM CSTSevere Thunderstorm WarningJANClay, Lowndes56 min
Mar 13, 5:27 PM CSTSevere Thunderstorm WarningJANNoxubee63 min
Mar 13, 5:31 PM CSTSevere Thunderstorm WarningJANIssaquena, Warren, Yazoo44 min
Mar 13, 5:40 PM CSTSevere Thunderstorm WarningJANOktibbeha65 min
Mar 13, 5:41 PM CSTTornado WarningJANWarren49 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.